Bullous eruptions in patients with underlying systemic lupus erythematosus (LE) can mimic toxic-epidermal necrolysis (TEN), a rapidly progressive mucocutaneous reaction usually associated with medication use. Differentiating between classic drug-induced TEN and TEN-like cutaneous LE is important but difficult. We report a series of 3 patients with pediatric systemic LE who were admitted with severe worsening of skin disease resembling TEN. However, the initial photo-distribution of the eruption, subacute progression, limited mucosal involvement, mild systemic symptoms, supportive biopsy and laboratory results, and lack of culprit drugs was more suggestive of a TEN-like cutaneous LE. These patients recovered with various systemic immunosuppressive medications including methylprednisolone, intravenous immunoglobulin, and plasmapheresis. Our cases are rare and demonstrate key clinical and histologic features of TEN-like cutaneous LE in young patients and the importance of differentiating this entity from drug-induced TEN.

You do not currently have access to this content.